Texas, 2012

Damaging Winds in Texas, August 18, 2012

August 18, 2012 · NWS LUB · 2 events in 2 counties and zones

Scattered thunderstorms intensified early this evening in the southwest Texas Panhandle and moved southwestward ahead of a cold front. One storm produced a severe wind gust near Friona while another developed persistent mid-level rotation and strong indications of severe hail in northern Lamb County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms intensified early this evening in the southwest Texas Panhandle and moved southwestward ahead of a cold front. One storm produced a severe wind gust near Friona while another developed persistent mid-level rotation and strong indications of severe hail in northern Lamb County. Although no ground truth was obtained, this latter storm did produce a severe wind gust as it collapsed near Morton during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 18, 5:38 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 18, 5:38 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
638 PM CDT SAT AUG 18 2012

.AVIATION...
VFR CONDITIONS EXPECTED FOR KCDS.

FOR KLBB...AN OUTFLOW BOUNDARY TO THE EAST OF KLBB SHOULD MOVE WEST
ACROSS THE TERMINAL IN THE 00Z TO 02Z TIME FRAME WITH TCU AND
POSSIBLY -TSRA IN THE VICINITY OF KLBB. ADDITIONALLY...THERE IS
A LOW PROBABILITY THAT TSRA ACTIVITY CURRENTLY IN THE TX PANHANDLE
COULD MOVE SOUTH AND IMPACT KLBB SOMEWHERE IN THE 03Z TO 09Z TIME
FRAME. OTHERWISE...SURFACE WINDS WILL TEND MORE TO THE NORTHEAST
AND NORTH AS OUTFLOW BOUNDARIES AND A WEAK COLD FRONT MOVE ACROSS
EARLY SUNDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 551 PM CDT SAT AUG 18 2012/

UPDATE...
QUICK UPDATE TO REMOVE HALL...CHILDRESS AND COTTLE COUNTIES FROM
THE SEVERE THUNDERSTORM WATCH. OVERALL...STORM INTENSITY HAS BEEN
RATHER TAME...THOUGH A FEW CELLS DO OCCASIONALLY PULSE UP. IN
ADDITION...A SMALL CLUSTER OF STORMS COULD GENERATE GUSTY WINDS AS
THEY MOVE THROUGH THE SOUTHEASTERN ZONES OVER THE NEXT HALF HOUR
TO HOUR. UPDATED PRODUCTS HAVE BEEN SENT.

PREV DISCUSSION... /ISSUED 339 PM CDT SAT AUG 18 2012/

SHORT TERM...
WELL-DEFINED OUTFLOW BOUNDARY/COMPOSITE COLD FRONT WAS MOVING
SOUTHWEST INTO CHILDRESS AND HALL COUNTIES JUST NORTH OF A SURFACE
TROUGH STRETCHING FROM NEAR DIMMITT ESE TO SWEARINGEN. THE TRUE COLD
FRONT OF INTEREST THAT IS PROGGED TO DROP HIGHS BELOW NORMAL ON
SUNDAY /UNDER MOSTLY SUNNY SKIES!/ WAS FOUND DIVING SOUTH ACROSS WRN
KANSAS AND ERN COLORADO. BRUNT OF THE PRECIP POTENTIAL WILL BE
RELEGATED TO THE PRE-FRONTAL BOUNDARIES CURRENTLY CONVECTING ACROSS
THE NRN HALF OF THE CWA. ALTHOUGH WIND SHEAR IS WEAK THUS FAR...THIS
WILL IMPROVE AS THE AFTERNOON AND EARLY EVENING WEAR ON COURTESY OF
A SHORTWAVE TROUGH AND ASSOCIATED WIND MAX APPROACHING IN NORTHWEST
FLOW. EVEN WITH MLCAPES GENERALLY AOB 1000 J/KG...THIS IMPROVING
LIFT SHOULD SECURE A WINDOW FOR ORGANIZED SEVERE STORMS MAINLY IN
THE FORM OF SMALL SEGMENTS OR LINES WITH DMGG WINDS THE GREATEST
THREAT BEFORE INTENSITY AND STORM COVERAGE WANE BY LATE EVENING.
CURRENT SVR WATCH CAPTURES THIS THREAT WELL...BUT MAY REQUIRE
EXPANSION SWWD SHOULD TRENDS WARRANT. A FEW HI-RES MODELS SUCH AS
THE TTU WRF AND HRRR DO INDICATE SUCH A SCENARIO FOR LUBBOCK AND
POINTS SOUTHWEST...SO THIS WILL BE MONITORED CLOSELY BY THE ONCOMING
SHIFT. OTHERWISE...FROPA WILL OCCUR AFTER MIDNIGHT FOLLOWED BY
DIMINISHING POPS. MOIST POST-FRONTAL UPSLOPE TOMORROW AFTN IN ERN NM
AND ADJACENT COUNTIES OF THE TX SOUTH PLAINS STILL APPEARS
REASONABLE FOR SLIGHT CHANCE POPS IN OUR SWRN COUNTIES...HOWEVER THE
NAM LOOKS MUCH TOO BULLISH WITH QPF IN SUCH A REGIME AND IS LARGELY
BEING DISMISSED

LONG TERM...
NNW FLOW ALOFT IS EXPECTED ON MONDAY.  HIGH AMPLITUDE RIDGE WILL
SPAN FROM NWRN MEXICO UP TO NORTHERN ALBERTA.  OUT EAST...MATURE LOW
WILL BE SITUATED OVER THE SRN PART OF HUDSON BAY WITH AN EMBEDDED
SHORTWAVE DUE INTO THE CENTRAL PLAINS EARLY ON TUESDAY ALTHOUGH THE
BEST ENERGY ASSOCIATED WITH THIS SYSTEM WILL LIKELY REMAIN NORTHEAST
OF THE REGION.  BY MID WEEK...THE RIDGE WILL BEGIN TO MOVE EASTWARD
AND FLATTEN WITH SOME HINTS IN BOTH THE GFS AND ECM ABOUT A BIT OF A
DISTURBANCE PASSING TO OUR NORTH ON THURSDAY.  WHILE THE ECM
SOLUTION WOULD BE MORE FAVORABLE INTO BRINGING A FRONT INTO THE
REGION...AND PRECIPITATION...THE GFS HAS MORE CLOSELY PARALLELED
REALITY FOR THE PAST WEEK AND THUS WILL TREND THE FORECAST IN THAT
DIRECTION.

GIVEN NWP PERFORMANCE AS OF LATE WRT QPF AM NOT COMPLETELY CONVINCED
THAT WE WILL SEE AS MUCH RAIN ACROSS THE REGION AS PREVIOUSLY
THOUGHT...BUT HAVE ELECTED ONLY TO MAKE A DOWNWARD TREND OF MONDAY
NIGHT POPS.  LIKE TODAY...VIRTUALLY EVERY MODEL CONVECTS BUT PRECIP
HAS BEEN HARD TO COME BY.  AS PREVIOUSLY MENTIONED...SHORTWAVE
PASSES TO OUR NORTH SOMETIME ON THURSDAY BUT AGAIN...CONFIDENCE IN
MEANINGFUL RAINFALL IS TOO LOW FOR MENTION IN THE WX GRIDS ATTM.
GIVEN THAT...MOST OF THE EXTENDED LOOKS DRY ALTHOUGH WE WOULD LOVE
TO BE WRONG ABOUT THAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        61  83  57  85  58 /  30  10  10  20  30
TULIA         63  83  61  85  60 /  40  10  10  10  30
PLAINVIEW     64  82  61  88  63 /  50  10  10  10  30
LEVELLAND     66  83  61  89  63 /  50  20  10  10  30
LUBBOCK       67  84  62  90  65 /  50  20  10  10  30
DENVER CITY   66  84  62  93  63 /  40  20  10  10  20
BROWNFIELD    66  84  62  93  65 /  50  20  10  10  20
CHILDRESS     68  87  64  91  64 /  40  10   0  10  30
SPUR          68  86  65  94  68 /  50  20  10  10  20
ASPERMONT     70  89  67  97  68 /  50  20  10  10  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, Aug 18, 1:12 PM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
212 PM CDT SAT AUG 18 2012

TXZ021>044-191915-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
212 PM CDT SAT AUG 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9PM NORTHEAST OF A
LINE FROM DIMMITT TO JAYTON. SCATTERED STORMS HAVE DEVELOPED ACROSS
THE SOUTHERN TEXAS PANHANDLE. THE STRONGEST STORMS WILL BE CAPABLE
OF PRODUCING WIND GUSTS TO 60 MPH AND QUARTER SIZED HAIL.
LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED IN AND NEAR THE WATCH AREA THIS EVENING.

In the hours before

Special weather statement, Aug 18, 4:29 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
529 PM CDT SAT AUG 18 2012

TXZ044-182300-
STONEWALL-
529 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL COUNTY...

AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL STONEWALL COUNTY...MOVING
SOUTH AT 35 MPH. ASPERMONT IS IN THE PATH OF THIS STORM.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE ALL POSSIBLE WITH
THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3295 9999 3296 10051 3339 10052 3340 9999
      3322 9999 3322 9998 3296 9999
TIME...MOT...LOC 2229Z 357DEG 30KT 3328 10030

MRC
Special weather statement, Aug 18, 5:02 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
602 PM CDT SAT AUG 18 2012

TXZ043-044-182330-
KENT-STONEWALL-
602 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL AND KENT COUNTIES...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS LOCATED ROUGHLY ALONG AND JUST NORTH OF
HIGHWAY 380. THE STORMS WERE MOVING SOUTH AT AROUND 30 MPH. JAYTON
AND ASPERMONT ARE IN THE PATH OF THESE STORMS.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE ALL POSSIBLE WITH
THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3296 9999 3297 10103 3332 10104 3334 9999
      3302 9998
TIME...MOT...LOC 2300Z 351DEG 28KT 3313 10021

MRC
Special weather statement, Aug 18, 5:50 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
650 PM CDT SAT AUG 18 2012

TXZ022-023-190015-
CASTRO-SWISHER-
650 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST SWISHER AND NORTHEAST
CASTRO COUNTIES...

AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL RANDALL COUNTY...MOVING SOUTH
AT 15 MPH. THIS STORM WILL MOVE INTO RURAL PORTIONS OF EXTREME
NORTHWEST SWISHER COUNTY AND NORTHEAST CASTRO COUNTY.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3475 10183 3450 10186 3458 10226 3475 10215
TIME...MOT...LOC 2348Z 016DEG 11KT 3482 10197
Special weather statement, Aug 18, 6:15 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
715 PM CDT SAT AUG 18 2012

TXZ022-190045-
CASTRO-
715 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR CASTRO COUNTY...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHEASTERN CASTRO COUNTY...MOVING
SOUTH AT 20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL AFFECT NAZARETH AND MAINLY RURAL PORTIONS OF
NORTHEAST CASTRO COUNTY.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3475 10199 3455 10199 3445 10200 3455 10230
      3475 10216
TIME...MOT...LOC 0014Z 017DEG 17KT 3471 10204
Special weather statement, Aug 18, 6:29 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
729 PM CDT SAT AUG 18 2012

TXZ021-190100-
PARMER-
729 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR PARMER COUNTY...

AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF FRIONA...MOVING SOUTH AT 25
MPH.

WINDS UP TO 55 MPH...PEA-SIZED HAIL...AND OCCASIONAL CLOUD TO GROUND
LIGHTNING ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3431 10253 3431 10283 3468 10271 3468 10252
TIME...MOT...LOC 0029Z 007DEG 22KT 3458 10266

MRC
Special weather statement, Aug 18, 6:58 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
758 PM CDT SAT AUG 18 2012

TXZ022-028-190130-
CASTRO-LAMB-
758 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAMB AND CASTRO COUNTIES...

AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL CASTRO COUNTY...MOVING SOUTH AT 15
MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL AFFECT LOCATIONS IN AND AROUND SPRINGLAKE...EARTH
AND HIGHWAY 385 BETWEEN SPRINGLAKE AND DIMMITT.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3419 10218 3421 10245 3452 10239 3451 10217
TIME...MOT...LOC 0057Z 005DEG 14KT 3443 10229

The radar

The Cannon AFB radar (KFDX), 84 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Parmer

When
August 18, 7:20 PM CST
Where
Parmer County, 1.33 mi WNW of Friona Benger Arpk
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.660, -102.700

Measured by the Texas Tech University West Texas Mesonet.

Thunderstorm Wind, Cochran

When
August 18, 9:00 PM CST
Where
Cochran County, 0.57 mi W of Morton Cochran Co Ar
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.730, -102.740

Measured by the Texas Tech University West Texas Mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393348, 393349.